Alert archive / Kentucky / Special Weather Statements in 2014

Special Weather Statement, NWS Louisville, KY

May 27, 2014Henry County, Kentucky

NWS Louisville, KY issued this special weather statement at May 27, 2014, 3:08 PM EDT for Henry County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2014, 3:08 PM EDT (19:08 UTC)
Expired
May 27, 2014, 3:40 PM EDT
In force
32 min
Issued by
NWS Louisville, KY

County Henry County, KY

The radar

The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WWUS83 KLMK 271908
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 PM EDT TUE MAY 27 2014

KYZ033-271940-
HENRY KY-
308 PM EDT TUE MAY 27 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA GRANGE...AND MOVING NORTHEAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  NEW CASTLE...
  EMINENCE...
  DELVILLE AND FRANKLINTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3839 8497 3836 8527 3837 8529 3843 8533
      3844 8533 3859 8509
TIME...MOT...LOC 1908Z 242DEG 16KT 3840 8528

$$

RJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 27, 1:22 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 27, 1:22 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
122 PM EDT Tue May 27 2014

...Updated Aviation Discussion...

...Forecast Update...
Issued at 1015 AM EDT Tue May 27 2014

Only made a few minor updates to the near-term forecast this
morning. Most of the area is dry as the early morning precip pushed
into eastern KY. There are a few isolated cells along the KY/TN
border, but their pulse nature has them develop and diminish within
about 45-60 minutes. Latest guidance is still having a difficult
time with the evolution of showers and storms this afternoon. We are
starting to see some cumulus develop across the Ohio and Tennessee
Valleys under the thin cirrus. Current thinking is that there will
be isolated to scattered coverage later this afternoon and into the
early evening before convection tapers off. There is some agreement
amongst models that there will be another round of scattered
convection in the pre-dawn hours Wednesday. This would be similar to
what was experienced this morning, but the location may be across
our southern CWA rather than the north. Will work these details out
once all the guidance arrives.

.SHORT TERM (Now through Wednesday)...
Issued at 252 AM EDT Tue May 27 2014

The upper level ridge across the area will flatten out and shift
eastward through the short term period as a cutoff low moves into
the ArkLaTex region. Multiple weak PV anomalies will traverse the
area through this upper level flow through tomorrow. This will lead
to multiple rounds of showers and thunderstorms.

For today, the models are somewhat split into two camps. One
develops mainly diurnally driven storms during the afternoon hours
across the area. The other has storms developing and moving north
across the area by mid morning, with lesser coverage during the mid
to late afternoon hours. Think the best time for storms today will
be late morning through mid afternoon, though likely there will be
some developing before/after this time frame as well. We should see
a lull in precipitation overnight with scattered storms developing
by mid day again tomorrow. Coverage looks to be slightly better
tomorrow than today, so will go with a bit higher pops tomorrow.

Winds continue to look fairly weak today and tomorrow, though there
will be plenty of moisture and instability. This will lead to pulse
type storms. As mentioned in previous discussions, with PWAT values
at or above 1.5 inches heavy rainfall will be one of the main
threats. If any storms train over any particular area, this could
lead to some localized ponding of water. Other threats will be gusty
winds and dangerous lightning.

Temperatures will be quite warm again today and tomorrow with highs
in the mid to upper 80s. Lows tonight will only drop back into the
mid 60s to around 70.

.LONG TERM (Wednesday Night through Monday)...
Issued at 247 AM EDT Tue May 27 2014

An upper low over the Arklatex Wednesday evening will remain nearly
stationary and will gradually fill in over the remainder of the
week.  It will be replaced by upper ridging for the weekend.

The cold front sliding in from the north during the short term will
become very weak by the beginning of the long term, with a rather
diffuse surface pressure pattern in the OH/TN Valleys for the second
half of the work week.

GFS, EC, and GEM do agree on an upper level disturbance passing
through or near the region Thursday night.  This combined with a
possible surface boundary plus plenty of moisture and instability
will lead to thunderstorm chances in the forecast for the first few
periods of the long term.  Of all the chances for rain in the
extended, right now Thursday afternoon appears to be the likeliest
time.

We'll dry things out for most of the weekend as upper ridging takes
control.  By late Sunday we'll start to get into some return flow
behind surface high pressure over the mid-Atlantic coast, and we
could see some isolated pop-ups Sunday afternoon in the Bowling
Green region.

Will continue chance PoPs into Monday as we get deeper into a warm,
moist, unstable atmosphere.  Also, MOS PoPs are above CLIMO which is
often a good signal for precip when that far out in the forecast
period.

Each day should generally see highs in the 80s and lows in the 60s.

&&

.AVIATION (18Z TAF Update)...
Updated at 120 PM EDT Tue May 27 2014

Scattered showers and thunderstorms are expected to develop this
afternoon and last into the early evening hours. With the diurnal cu
development ongoing across the region will go ahead and add VCTS for
all TAF site through the afternoon and early evening hours. The
overall coverage remains uncertain, but current cu field and radar
returns would suggest LEX having the best chance of showers and
storms in the vicinity. Otherwise, this activity will wane after
sunset. More convection may develop after midnight and into the
pre-dawn hours Wednesday. Guidance is not completely sold on this
solution, which keeps confidence low enough to not mention precip in
TAFs at this time. If it does pan out, the better coverage appears
to be around BWG. South and southwest winds of 9-12 knots this
afternoon and evening will become light overnight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........MJP
Short Term.....EER
Long Term......13
Aviation.......MJP
Hazardous weather outlook, May 27, 1:30 PM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 PM EDT TUE MAY 27 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-281730-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
130 PM EDT TUE MAY 27 2014 /1230 PM CDT TUE MAY 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS AN UPPER
LEVEL DISTURBANCE CROSSES THE AREA. HEAVY RAINFALL AND DANGEROUS
CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS WITH GUSTY
WINDS TO AROUND 45 MPH IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH
FRIDAY. THE GREATEST THREAT OF THUNDERSTORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS. AT THIS TIME...A WIDESPREAD THREAT OF
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...ANY THUNDERSTORM WILL BE
CAPABLE OF HEAVY RAIN...GUSTY WINDS...AND CLOUD TO GROUND
LIGHTNING. PONDING OF WATER WILL BE POSSIBLE WITH ANY STORMS
MOVING REPEATEDLY OVER THE SAME AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

MJP/13

In the hours before

Special weather statement, May 27, 3:01 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
201 PM CDT TUE MAY 27 2014

KYZ064-065-077-271930-
ADAIR KY-GREEN KY-TAYLOR KY-
201 PM CDT TUE MAY 27 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREENSBURG TO 9
MILES NORTHEAST OF EDMONTON...AND MOVING NORTHEAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  GREENSBURG...
  COLUMBIA...
  CAMPBELLSVILLE...
  WHITEWOOD AND BLACK GNAT...
  MILLTOWN AND HASKINGSVILLE...
  BURDICK AND WRIGHTS...
  HATCHER AND SWEENEYVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3705 8552 3733 8553 3741 8520 3701 8521
      3700 8550
TIME...MOT...LOC 1901Z 247DEG 13KT 3724 8546 3705 8547

RJS
Special weather statement, May 27, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 PM EDT TUE MAY 27 2014

KYZ033-271940-
HENRY KY-
308 PM EDT TUE MAY 27 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA GRANGE...AND MOVING NORTHEAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  NEW CASTLE...
  EMINENCE...
  DELVILLE AND FRANKLINTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3839 8497 3836 8527 3837 8529 3843 8533
      3844 8533 3859 8509
TIME...MOT...LOC 1908Z 242DEG 16KT 3840 8528

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:01 PM EDTSpecial Weather StatementLMKAdair, Taylor29 min
May 27, 3:18 PM EDTSevere Thunderstorm WarningLMKAdair, Green32 min
May 27, 3:39 PM EDTSpecial Weather StatementLMKBreckinridge31 min
May 27, 3:41 PM EDTSpecial Weather StatementLMKCasey, Taylor29 min
May 27, 3:48 PM EDTSpecial Weather StatementLMKMeade27 min
May 27, 4:03 PM EDTSpecial Weather StatementLMKMeade32 min
May 27, 4:18 PM EDTSpecial Weather StatementLMKBullitt22 min
May 27, 4:25 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade25 min
May 27, 4:50 PM EDTSpecial Weather StatementLMKBullitt30 min
May 27, 5:02 PM EDTSpecial Weather StatementLMKJefferson18 min
May 27, 5:15 PM EDTSpecial Weather StatementLMKGrayson30 min
May 27, 5:41 PM EDTSpecial Weather StatementLMKBreckinridge29 min
May 27, 6:15 PM EDTSpecial Weather StatementLMKHardin30 min
May 27, 6:28 PM EDTSpecial Weather StatementLMKHardin27 min
May 27, 6:53 PM EDTSpecial Weather StatementLMKHardin17 min
May 26, 8:59 PM EDTSpecial Weather StatementLMKDubois46 min

Nearby

Special Weather Statements in Kentucky, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.